Bipolar Disorder Community
How to Deal with Medications for other Conditons that Might Make Bipola...
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

How to Deal with Medications for other Conditons that Might Make Bipolar/Moodswings Worsen?

  As people know I am on a variety of medications for my physical disability. Some of them can cause moodswings and/or personality alterations as a side effect and are in me at times. But I cope with them as I need them. But the most helpful medication I was on, Clonidine had everything under control and I was not homebound physically. But as I went on it I became manic. Then things became worse. I wasn't aware of what was going on but I realized where it was coming from. My psychiatrist agreed I should go off it. But physically things got out of control. I may eventually have to go back on it again. Please note I did not have any problems of this kind from common antipsychotics or mood stabilizers including ones people are taking here. The two mood stabilizers that made things worse were Kepppra and Trileptal but they are not used often and for a reason. But there they did not treat the mood disorder they were meant to. I was changed to something else.
  What was more important was that I had to let the dermatologist know that I could not take cortisone products because they made me psychotic. But much more of concern was one neccessary antibiotic that did cause moodswings and psychosis in me by interacting with psychiatric medications. It was for something that without an antiobiotic would have been dangerous so I didn't have a choice. I had to ride it out. I'm sure everyone has been through this once in their lives. What are some good coping mechanisms? Or suggestions?
Related Discussions
5 Comments Post a Comment
Blank
212753_tn?1275076711
I hear ya. I have to take synthroid in the am and wait an hour before I can eat and 4 hours before I can take my other meds. It was really hard when I had toncillitus to take my antibiotic so I took them all finally but I think it took longer to get well because I cant take anything else with the synthroid.
I take my head meds a t bed time.
So far so good. I am working hard to make sure I dont have to take any other meds other thatn vitamins and supplements that I CHOOSE to take.
I have been really lucky that the zyprexa and celexa works so well for me and now on the synthroid I feel good and I have been loosing weight. I thought I was doomed to be fat and unstable for the rest of my life.
the key thing with meds is to research them as much as possible and realize that what works for one my not work for you and vice versa. Talk to your doc about changes. No body knows you better than you.
LOve Venora
( thyroid cancer Sept 06)
Blank
585414_tn?1288944902
  Its complex. And I certainly don't want discuss my disabilities other than the fact that I have them and how they are treated because the mention of them tends to unnerve people. I have tardive dyskinesia and am under study for tardive psychosis. The wide variety of spasms that I have are treated with anti-Parkinsonian agents and all of those are going to create some form of personality change. That's inescapable. And the episodes of dissociation I had when I entered here have largely been mitigated except during breakthrough episodes of spasms. My psychopharmocologist did refer me to an excellent movement disorders specialist. He said honestly it was out of his hands. And there are some helpful medications I have been ruled out for use such as Tetrabenzene because of its strong potential for causing depression. But I will state that I had some abnormal motions as a child, even perhaps akathestic (pacing) so they are trying to see what primary condition was made me so susectable and are cotinuing to test. Up to date research is still a bit puzzled by my disability. But let me not digress.
   But getting back to what you said about your prescriptions, it is unfortunate what you are going through but I don't believe from what you said that your medications cause any issues with bipolar. I know a family member who now realizes they have cyclothymia and when they had an operation for endometriosis (successful) they had to take medication for that but since those are birth control pills basically they worsened mania in them. That's medication that's neccessary and can't be avoided. But mine can't either. That's the problem.
Blank
212753_tn?1275076711
I do know if I dont take my synthroid or take too mcuh it is alot like a manic episode.
When I first lost weight I went manic but ity was becasue the syntrhoid was too much. Its like 1 pound for every MCG but it ook about a month to level out on the right dose

I am praying that you meds can get worked out for you. I understand how frustrating that can be.
Love Venora
Blank
585414_tn?1288944902
Thanks. I'll put my energy into researching new treatments and bring them to the attention of my psychiatrist and neurologist. That always worked in the past. And even if it doesn't I must keep going. I was disappointed at having to leave another site (having nothing to do with medical help) against my will although my psychiatrist and some people who provided help whom I cannot detail said I was in the right the whole time. I tried to give them some disability information but other things went wrong, that were not on my end. But in the end they changed things for the better. I just went after I posting this to a (common music rating site) and starting doing some threads on disability issues (in a judicious and equitable manner) on their debating forum. I just have to keep going but I had some personal set backs in life that I best not detail on a public thread but they are working out as well. I do hope as treatment adjusts I can leave the house (other than for walks) and can get back into life but as its physical, its a transitional process. Thanks for your supportive advice. We're all coping here.
Blank
585414_tn?1288944902
Actually as it turns out Synthroid is used experimentally as a mood stabilizer and that's probably why you get that effect. I cut and pasted from "Depression Central":
"Synthroid levothyroxine  Potentiates antidepressants, Mood stabilizer (Bipolar rapid cycling)"
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
1551327_tn?1408668686
Blank
Bubulous
Tompkinsville, KY
Avatar_f_tn
Blank
Anneinside
MN
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL
Avatar_m_tn
Blank
bbaggins
FL